Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Spokane, WA

May 16, 2019Benewah County, Latah County, Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 16, 2019, 4:12 PM PDT for Benewah County, Latah County, Shoshone County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2019, 4:12 PM PDT (23:12 UTC)
Expired
May 16, 2019, 4:47 PM PDT
In force
35 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benewah County, ID, Latah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 105 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS56 KOTX 162312
SVROTX
IDC009-057-079-170000-
/O.NEW.KOTX.SV.W.0001.190516T2312Z-190517T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
412 PM PDT Thu May 16 2019

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northeastern Latah County in the Panhandle of Idaho...
  Southwestern Shoshone County in the Panhandle of Idaho...
  Southeastern Benewah County in the Panhandle of Idaho...

* Until 500 PM PDT.

* At 412 PM PDT, a severe thunderstorm was located 15 miles south of
  St. Maries, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Emida, Fernwood and Santa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4699 11637 4701 11673 4731 11679 4730 11626
TIME...MOT...LOC 2312Z 192DEG 14KT 4710 11659 

HAIL...1.00IN
WIND...60MPH
 
$$

Wilson
2 follow-up statements
006 
WWUS56 KOTX 162329
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
429 PM PDT Thu May 16 2019

IDC057-162338-
/O.CAN.KOTX.SV.W.0001.000000T0000Z-190517T0000Z/
Latah ID-
429 PM PDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LATAH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4706 11634 4708 11674 4731 11679 4730 11626
TIME...MOT...LOC 2328Z 192DEG 14KT 4716 11657 

$$

IDC009-079-170000-
/O.CON.KOTX.SV.W.0001.000000T0000Z-190517T0000Z/
Shoshone ID-Benewah ID-
429 PM PDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR SOUTHWESTERN SHOSHONE AND SOUTHEASTERN BENEWAH COUNTIES...

At 428 PM PDT, a severe thunderstorm was located 10 miles south of
St. Maries, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emida, Fernwood and Santa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4706 11634 4708 11674 4731 11679 4730 11626
TIME...MOT...LOC 2328Z 192DEG 14KT 4716 11657 

HAIL...1.00IN
WIND...60MPH
 
$$

SVH
855 
WWUS56 KOTX 162347
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
447 PM PDT Thu May 16 2019

IDC009-079-162357-
/O.CAN.KOTX.SV.W.0001.000000T0000Z-190517T0000Z/
Shoshone ID-Benewah ID-
447 PM PDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHOSHONE AND
SOUTHEASTERN BENEWAH COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 4706 11634 4708 11674 4731 11679 4730 11626
TIME...MOT...LOC 2344Z 192DEG 14KT 4729 11654 

$$

Wilson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:49 PM PDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 16, 2:49 PM PDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
249 PM PDT Thu May 16 2019

.SYNOPSIS...
Thunderstorms capable of producing heavy rain this afternoon and
evening will raise concerns of localized urban and small stream
flooding across the Inland Northwest. A few of the strongest cells
may produce hail and strong winds over the Idaho Panhandle and
southeast Washington as well this afternoon and evening. Friday
will be chilly with periods of light to moderate rain. The weather
will gradually dry out over the weekend before more rain arrives
early next week.

&&

.DISCUSSION...

This Afternoon and Evening: A vigorous low pressure system
crossing southern Oregon this afternoon and evening will continue
to pump moisture and instability into the Inland Northwest. The
southern and central Idaho Panhandle will be ripe for strong
thunderstorm development. The combination of high surface
dewpoints (low 50s), surface based CAPE between 800 and 1600 J/KG,
and unusually high directional shear will promote thunderstorms
capable of large hail, torrential winds, and gusty outflow winds.
At this time, communities that are included in the Storm
Prediction Center's Slight Risk for severe storms are Craigmont,
Lewiston, Moscow, St Maries, Kellogg, and Coeur d'Alene. Their
outlook also clips parts of Whitman, Spokane, and Bonner counties.

Overnight into Friday: A surface low over central Washington will
deepen through the night into Friday morning. As it does, look for
a band of moderate to locally heavy rain to wrap into Washington
and the Idaho Panhandle. Give the current radar activity and
output from several of the mesoscale models, Grant and Adams
counties have been added to the Flood Watch. Portions of the Idaho
Panhandle, Palouse, and Columbia Basin will have the potential for
1 to 2 inches of rain by Friday afternoon with locally higher
amounts possible. Creeks, small streams, and urban areas will have
the potential for flooding. Our wildfire scars in the Cascades
(especially burns from 2018 and 2017) will be prone to flash
flooding and mudslides.

Saturday: We will see precipitation decrease and move out of
eastern WA and North ID Friday night into Saturday. The Inland
Northwest should salvage a decent day this weekend with
temperatures in the 60s to low 70s Saturday afternoon with light
winds and sun breaks. /GKoch

Sunday through Thursday: The cooler, wet, and potentially unsettled
weather pattern is likely to continue. Longwave trof over the region
has potential to keep the weather active over the region as a
synoptic scale area of low pressure digs to the south in it and
intensifies. Moisture feeding into the baroclinic band/quasi-
stationary frontal zone on the east edge of the digging low is
expected to stream northward and across Eastern Washington and North
Idaho Sunday. Some short term models suggest it will exit by slowly
sagging to the south Monday but this is uncertain. Even then the
expectation is yet more weather disturbances fluxing around the
periphery of yet another large synoptic scale low approaching from
the Northwest will keep Tuesday and Wednesday unsettled. The
unsettled cooler and potentially wetter weather is likely to linger
on into Thursday as the longwave trof, cluttered with shortwaves
moving through it and over Eastern Washington and North Idaho,
remains in place. Cloud cover associated with the wet weather will
inhibit daytime radiational heating and overnight radiational
cooling, and as such suggest slightly cooler than normal forecast
highs and slightly warmer than normal overnight lows for this time
of year. /Pelatti

&&

.AVIATION...
18Z TAFS:

THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND HAIL TODAY

An active convective weather pattern will take place through this
afternoon and evening. All TAF sites will see the potential for
thunderstorms, but less confident for KEAT. Strong to severe
thunderstorms with hail and gusty winds will be possible at KLWS,
KPUW, KGEG, KSFF and KCOE. Best potential for severe thunderstorms
will be up the southern to central portion of the ID Panhandle
east of a line from KLWS to KCOE. A very moist sounding profile
will support heavy downpours with reduced visibility to IFR
(localized VLIFR) conditions possible under heavier cells. Showers
will morph into more of stratiform rain event with convective
elements through this evening into tonight. This will result in a
moist boundary layer with IFR conditions possible through Friday
morning. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  52  42  64  45  68 /  90  90  70  20   0  20
Coeur d'Alene  49  51  42  62  44  68 /  90 100  80  20   0  20
Pullman        46  52  41  64  44  64 /  90  90  50  10   0  40
Lewiston       52  56  46  70  49  70 /  90  90  40  10   0  50
Colville       50  51  41  66  40  74 /  90  90  80  30   0  10
Sandpoint      48  50  42  58  44  65 /  90 100  90  40  10  10
Kellogg        48  49  43  59  43  64 /  90 100  90  30   0  20
Moses Lake     53  61  42  70  48  69 /  90  80  10   0  10  30
Wenatchee      51  61  46  68  51  67 /  90  70   0   0  20  40
Omak           53  61  43  68  46  70 /  90  90  20  10  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Saturday morning for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...Flood Watch through late tonight for East Slopes Northern
     Cascades-Okanogan Highlands-Okanogan Valley-Waterville
     Plateau-Wenatchee Area.

     Flood Watch through Saturday morning for Lower Garfield and
     Asotin Counties-Moses Lake Area-Northeast Blue Mountains-
     Spokane Area-Upper Columbia Basin-Washington Palouse.

&&
Hazardous weather outlook, May 16, 5:06 AM PDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
506 AM PDT Thu May 16 2019

IDZ002>004-026-027-171215-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
506 AM PDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon
and evening over the south Idaho Panhandle.  Storm storms may be
strong and capable of producing heavy rain, hail, and gusty winds.
Urban and small stream flooding as well as mud slides are also
possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The threat of flooding will continue into Friday as rain continues.
More rain is possible late in the weekend and early next week.

IDZ001-WAZ031>038-041>044-171215-
Northern Panhandle-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
506 AM PDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms may develop this afternoon over much of
Central and Eastern Washington into the North Idaho Panhandle. These
storms will produce heavy rain and gusty winds. Urban and small
stream flooding as well as mud slides are also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The threat of flooding will continue on Friday mainly south of
Highway 2 as rain continues.  More rain is possible late in the
weekend and early next week.

In the hours before

Special weather statement, May 16, 2:22 PM PDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Spokane WA
222 PM PDT Thu May 16 2019

IDZ027-162200-
Lewis and Southern Nez Perce Counties ID-
222 PM PDT Thu May 16 2019

...SPECIAL WEATHER STATEMENT...

At 221 PM PDT, Doppler radar was tracking a strong thunderstorm near
East Kamiah, or near Kamiah, moving north at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kamiah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4640 11623 4640 11619 4630 11613 4626 11608
      4625 11604 4623 11601 4621 11605 4621 11615
      4615 11620
TIME...MOT...LOC 2121Z 179DEG 24KT 4615 11611

Wilson
Special weather statement, May 16, 4:09 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
409 PM PDT Thu May 16 2019

IDZ004-162345-
Central Panhandle Mountains ID-
409 PM PDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHOSHONE COUNTY
UNTIL 445 PM PDT...

At 409 PM PDT, Doppler radar was tracking a strong thunderstorm 25
miles northeast of Headquarters, or 32 miles southwest of Superior,
moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Shoshone County.

LAT...LON 4693 11506 4693 11552 4715 11548 4710 11513
      4708 11514 4702 11507 4697 11505 4697 11501
TIME...MOT...LOC 2309Z 202DEG 24KT 4686 11538

Wilson

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:44 AM PDTFlood WatchOTXBenewah, Kootenai, Latah, Lewis, Nez Perce, Shoshone48 hr
May 16, 12:29 PM PDTRiver Flood WatchOTXBenewah23 hr
May 16, 2:22 PM PDTSpecial Weather StatementOTXLewis38 min
May 16, 4:42 PM PDTSpecial Weather StatementOTXBenewah33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.